Alert archive / Oregon / Gale Warnings in 2018

Gale Warning 40, NWS Medford, OR

December 19, 2018

NWS Medford, OR issued this gale warning at Dec 19, 2018, 2:59 AM PST. It took effect at Dec 19, 2018, 10:00 PM PST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 19, 2018, 2:59 AM PST (10:59 UTC)
In effect from
Dec 19, 2018, 10:00 PM PST
Expired
Dec 20, 2018, 4:00 PM PST
In force
18 hr
Issued by
NWS Medford, OR

The text

As transmitted.

671 
WHUS76 KMFR 191059
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
259 AM PST Wed Dec 19 2018


PZZ350-356-370-376-200000-
/O.CON.KMFR.SE.W.0055.000000T0000Z-181220T0600Z/
/O.UPG.KMFR.GL.A.0029.181220T0600Z-181220T2000Z/
/O.NEW.KMFR.GL.W.0040.181220T0600Z-181220T2100Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
259 AM PST Wed Dec 19 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM PST
THURSDAY...

The National Weather Service in Medford has issued a Gale
Warning...which is in effect from 10 PM this evening to 1 PM PST
Thursday. 

* Seas...West 18 to 20 feet at 19 seconds through tonight, 
  becoming very steep and wind driven Thursday morning. 

* Winds...South 35 to 40 kt with gusts up to 50 kt early Thursday
  morning through Thursday afternoon. 

* Areas affected...Very steep and hazardous seas and gales are
  expected in all areas. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

&&

$$


http://www.weather.gov/medford
4 follow-up statements
247 
WHUS76 KMFR 192218
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
218 PM PST Wed Dec 19 2018

PZZ350-356-370-376-201200-
/O.CON.KMFR.SE.W.0055.000000T0000Z-181220T0600Z/
/O.CON.KMFR.GL.W.0040.181220T0600Z-181220T2100Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
218 PM PST Wed Dec 19 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
PST THURSDAY...

* Seas...West 18 to 20 feet at 19 seconds through tonight,
  becoming very steep and wind driven at 19 feet Thursday 
  morning.
 
* Winds...South 35 to 40 kt with gusts up to 50 kt early 
  Thursday morning through Thursday afternoon. 

* Areas affected...Very steep and hazardous seas and gales are 
  expected in all areas. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

&&

$$


http://www.weather.gov/medford
755 
WHUS76 KMFR 201023
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
223 AM PST Thu Dec 20 2018


PZZ350-356-370-376-202330-
/O.EXT.KMFR.GL.W.0040.000000T0000Z-181221T0000Z/
/O.NEW.KMFR.SW.Y.0072.181221T0000Z-181222T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
223 AM PST Thu Dec 20 2018

...GALE WARNING NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 4 PM
THIS AFTERNOON TO 10 PM PST FRIDAY...

The National Weather Service in Medford has issued a Small Craft
Advisory for hazardous seas...which is in effect from 4 PM this
afternoon to 10 PM PST Friday. 

* Winds...South 35 to 40 kt with gusts up to 50 kt. 

* Seas...Very steep and wind driven at 18 to 22 feet through
  tonight, becoming 12 to 15 feet at 12 seconds Friday. 
 
* Areas affected...Very steep and hazardous seas and gales are
  expected in all areas today, followed by small craft advisory 
  seas Friday. 
 
* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

A Small Craft Advisory for hazardous seas means that waves will
be steep enough to create a potential hazard to smaller vessels
and inexperienced mariners.

&&

$$


http://www.weather.gov/medford
153 
WHUS76 KMFR 202214
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
214 PM PST Thu Dec 20 2018

PZZ350-356-370-376-211200-
/O.CON.KMFR.GL.W.0040.000000T0000Z-181221T0000Z/
/O.CON.KMFR.SW.Y.0072.181221T0000Z-181222T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
214 PM PST Thu Dec 20 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 10 PM PST FRIDAY...

* Winds...West 35 kts. 

* Seas...Very steep and wind driven at 18 to 22 feet through this
  evening, becoming 12 to 15 feet at 12 tonight through Friday. 

* Areas affected...Very steep and hazardous seas and gales are
  expected in all areas this afternoon, followed by small craft
  advisory seas tonight through Friday evening. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory for hazardous seas means that waves will
be steep enough to create a potential hazard to smaller vessels
and inexperienced mariners.

&&

$$


http://www.weather.gov/medford
084 
WHUS76 KMFR 210023
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
423 PM PST Thu Dec 20 2018


PZZ350-356-370-376-211800-
/O.EXP.KMFR.GL.W.0040.000000T0000Z-181221T0000Z/
/O.CON.KMFR.SW.Y.0072.000000T0000Z-181222T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
423 PM PST Thu Dec 20 2018

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 10 PM PST FRIDAY...


* Seas...Steep west swell 12 to 17 feet at a dominant period of 12
  seconds tonight into Friday morning. Seas are expected to remain
  steep and at 10 feet or higher until sometime Friday evening. 

* Areas affected...All areas will be affected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for hazardous seas means that waves will
be steep enough to create a potential hazard to smaller vessels
and inexperienced mariners.

&&

$$

BTL

http://www.weather.gov/medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Dec 18, 11:00 PM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 18, 11:00 PM PST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1100 PM PST Tue Dec 18 2018

The Aviation section has been updated...

.DISCUSSION...Rain and wind are diminishing across the forecast
area this evening. The High Wind Warning and Wind Advisory east of
the Cascades will be expiring in the next few hours. There are
still some gusts to around 45 mph, but gusts should lower well
below that level later this evening.

A period of high pressure is expected Wednesday, and fog is likely
in the valleys tonight. Fog could linger well into the morning for
most valleys given the time of year and plenty of lingering moisture
from recent rains.

Another strong front approaches the coast early Thursday morning,
and winds will increase across the forecast area. Tonight we'll
focus on the winds and precipitation with the next front. At this
point, the winds with the next front look weaker than the front that
moved through this morning, but not by a lot, so we'll be
considering wind hazards with tonight's forecast. Please see the
previous discussion below for details on the continuing active
weather pattern.

&&

.AVIATION...For the 19/06Z TAFs...Showers across the area this
evening will gradually diminish in coverage overnight into
Wednesday morning. MVFR is expected at KLMT overnight through 18Z,
and MVFR with partial mountain obscurations should be expected to
continue across the east side during that time period. From the
Cascades westward partial terrain obscurations are also expected.
At the primary airfields MVFR is expected to develop late this
evening and overnight, and then IFR to LIFR low clouds and fog are
expected to develop. However, KOTH is expected to remain VFR with
temporary MVFR conditions due to downslope effects from a flow
from the south to southeast. Most areas should improve to VFR by
18Z. BTL

&&

.MARINE...Updated 200 PM PST Monday 17 December 2018...The front has
moved onshore and winds have shifted to the southwest and are
gradually diminishing. Even though winds are decreasing, seas will
remain hazardous due to a heavy west swell and wind driven seas. The
combination of the two will produce very steep and hazardous seas,
and extremely dangerous bar and surf conditions. Southwest winds
will briefly diminish tonight. Winds will then shift south and
increase again late Wednesday morning as a warm front lifts north
over the waters. It's possible we could be dealing with gale force
winds again Wednesday night into early Thursday morning, before
diminishing later Wednesday morning as a cold front moves onshore.

Seas will decrease slightly tonight, then increase some again
Wednesday morning mainly due to increasing and very steep wind
waves. Even with the brief improvement, conditions will still be
dangerous at bar crossings and the surf zone due to strong currents
and breaking waves. Therefore we'll keep the hazardous seas warning
up through Wednesday evening.

There is increasing evidence we could see improving conditions
towards the end of the week into the start of next weekend. The
general consensus is for both wind waves and swell to decrease
during with seas falling below 10 feet by Friday night and could
stay that way into Saturday.

With that said, confidence is low on how long this improvement will
last. This is because another front will be approaching the waters
Saturday with increasing south winds and steep wind driven seas. The
timing of the front could change this far out, but the general
consensus is for winds and seas to increase Saturday afternoon or
night. -Petrucelli

&&

.PREV DISCUSSION... /Issued 655 PM PST Tue Dec 18 2018/

SHORT TERM...Rest of today through Friday night...The front that
brought strong winds and heavy rain to the coast and west of the
Cascades last night and this morning, is making it's way across
the east side this afternoon. Winds remain strong across the
forecast area, with peak gusts remaining in the 50-60 mph range,
so we'll let the current wind headlines run their course. Winds
will gradually ease first along the coast, then from west to east
through late this evening. Periods of moderate to heavy rain
continue along the coast, and rain rates increased over the
southern Curry Coast over the past few hours. Although rainfall
rates have remained below critical thresholds, have decided to let
the Flash Flood Watch continue. IR imagery shows upper level
energy maintaining showers over that area and with periods of
heavy rain continuing on, the threat for landslides and debris
flows in the Chetco/Klondike burn scars will continue into this
evening. See FFAMFR for more details. For the remainder of the
area, rain will continue through this evening as well, but will be
much lighter compared to what happened this morning. Snow levels
will remain high, above 6500 feet, through this evening so only
the highest peaks will see any accumulations, around 2 to 3
inches, through Wednesday morning.

As previously mentioned, winds will ease late this afternoon and
into the evening, and rain will also taper off late this evening and
overnight. Upper level ridging builds in tonight into Wednesday, but
showers may continue mainly north of the Umpqua Divide through
Wednesday morning. Guidance indicates clearing skies late tonight,
and there will likely be some patchy fog that develops in the
interior valleys and in the Klamath Basin. The remainder of
Wednesday will be relatively quiet as the forecast area will be
between systems, however, there will be some continued rain chances
along the coast as a warm front lifts north through the area later
Wednesday.

The next system moves in Thursday. The GFS remains the outlier in
regards to timing of the next front and have leaned away from it's
solution in the forecast. The current forecast puts the front
arriving at the coast late Thursday morning, moving inland during
the day Thursday. This front looks weaker than today's, but it will
still be windy in the usual places. More wind headlines will likely
be needed for Thursday's front, with advisory wind speeds possible
east of the Cascades, Shasta Valley, and maybe even the southern end
of the Rogue Valley. We'll let the current suite of wind headlines
expire before issuing any future headlines.

Showers will linger behind the front through Thursday night into
Friday morning. Then we'll be in another break between systems
Friday into Saturday. The break will be short lived again as the
pattern will remain active as we head into the extended. /BR-y

LONG TERM...Saturday, December 22 to Tuesday, Christmas Day,
December 25, 2018...An active weather pattern will continue
over the Pacific Northwest this weekend into early next week.
Climatologically, this is not unusual for this time of year, but
model guidance is indicating precipitation, especially from the
Cascades west and north will be above normal. Temperatures, on the
other hand, will likely remain above normal, with some colder air
expected to arrive by early next week.

We'll be between systems Saturday, so it will likely start dry
and chilly. The next significant energetic system will arrive from
the Pacific Saturday night into Sunday. Precipitation could begin as
early as Saturday afternoon along the coast, but will likely wait to
spread inland to the Cascades until Saturday night, then push east
of the Cascades on Sunday. Right now, the track of this disturbance
is a bit uncertain. The 12z operational GFS is taking a slightly
farther north track than the 12z ECMWF, which has implications
with respect to snow levels. Right now, they'll likely start out
around 3500-4000 feet, so there could be snow impacts near Siskiyou
and Black Butte Summits. Higher mountain locations in the
Cascade/Siskiyous, are likely to see several inches of snow. And
there may be minor snow accumulations as well over the East Side.
If the ECMWF is correct, snow levels may stay in the 3500-4000 foot
range and not waver too far from there through the event. This could
result in more significant impacts, especially on the high passes of
I-5. GEFS ensembles though are closer to the 12Z GFS and indicate a
brief surge in snow level to 4500-5500 feet Sunday afternoon and
evening. Have leaned toward this solution for now, but there is
still enough spread in the guidance to be cautious.

There'll likely be a break in the action at some point Sunday
evening, but another fast-moving system on a strong Pacific jet will
arrive late Sunday night, then shift through on Monday. This one
could also produce snow impacts over the higher passes south of
Medford, through the Cascades and over to the East Side. Snow levels
initially around 4000-4500 feet Monday will lower to 3000 feet by
Christmas morning as the cold upper trough aloft moves onshore into
the PacNW. Details on these systems over the coming days will
likely change, so please keep checking back for updates as we
approach one of the highest travel times of the year. Please plan
accordingly and be prepared for winter driving conditions if
traveling through SW Oregon and northern California this weekend and
early next week. -Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 10 PM PST Wednesday for ORZ021-022.
     High Wind Warning until 10 PM PST this evening for ORZ030-031.
     Wind Advisory until 10 PM PST this evening for ORZ029>031.

CA...High Wind Warning until 10 PM PST this evening for CAZ085.
     Wind Advisory until 10 PM PST this evening for CAZ084-085.

Pacific Coastal Waters...Hazardous Seas Warning until 10 PM PST Wednesday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 9:48 PM PSTGale WatchMFR5 hr
Dec 19, 2:04 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas23 hr
Dec 19, 2:04 PM PSTWind AdvisoryMFRKlamath, Lake32 hr
Dec 19, 2:05 PM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath, Lake32 hr

Nearby

Gale Warnings in Oregon, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.